Format

Send to

Choose Destination
Clin Infect Dis. 2004 Mar 1;38(5):640-5. Epub 2004 Feb 11.

Outbreak of Clostridium difficile infection in a long-term care facility: association with gatifloxacin use.

Author information

1
Division of Healthcare Quality Promotion, National Center for Infectious Diseases, Centers for Disease Control and Prevention, Atlanta, Georgia 30333, USA. rpg1@cdc.gov

Abstract

To determine the cause of an increase in the rate of Clostridium difficile-associated diarrhea (CDAD) in a long-term care facility (LTCF), we analyzed CDAD cases among LTCF patients from October 2001 through June 2002. CDAD cases were identified from review of all enzyme immunoassays positive for C. difficile toxin A. The increase coincided with a formulary change from levofloxacin to gatifloxacin. We performed a case-control study in which we randomly selected control subjects from 612 LTCF admissions during this period. Although we examined a variety of risk factors, logistic regression analysis only demonstrated associations between CDAD and use of clindamycin (P=.005) and gatifloxacin, the latter being associated with an increasing risk of CDAD with increasing duration of gatifloxacin therapy (P<.0001). We concluded that an outbreak of CDAD in an LTCF was associated with a formulary change from levofloxacin to gatifloxacin. The rate of CDAD in the LTCF decreased after a change back to levofloxacin.

PMID:
14986246
DOI:
10.1086/381551
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center